Stop topical steroid abuse!

Friday, May 11, 2012

Not all drugs are good for all people!

This is just a fact of life, some People(and my auto correct just put poodles, which is cracking me up ) and poodle's I guess too, do not do well on some drugs, may be allergic to them, or may become addicted to them while others do not.   I get that, and my doctors get that.  Since birth, I could not be on Erythromycin, I got a terr bloody rash, much like kline's red skin, and never once has a doctor questioned why I can not take that drug. I also had a terrible reaction to a pain killer called ultram, got tingly all over and started to have chest pain after being on it a week.  Yet again the doctor's have never suggested I take it again!   But, with Topical steroids, people do not view these drugs in this way, and I wonder why?  Why do people not question that my son may be having issues because of the massive amount of topical steroids he was on?  Why is this so hard to understand?  Why can't he be reacting to the topical steroids?  People get addicted to all kinds of drugs and there are centers that they can go to to help them withdrawal, and for my poor son, people and doctor's fight whether it is even a real thing.  I just do not understand this?  Maybe it is because our bodies create steroids themselves, so people don't think you can become addicted to them? But, there is a difference between the amount kline's body creates on its own and the amount we were lathering on him, as instructed by our trusted doctors and pharmacists.   I have dear red skin syndrome mama friends, that have actually be accused of child abuse because they took their kiddo's off of topical steroids in order for them to properly withdrawal and get their lives back.  Are you kidding me?  The abuse was not done by the parents, the abuse was in the lack of knowledge our doctors have.  The abuse was in the topical steroid companies hands, when they did not do proper studies to see what the long term affects could be!  The information is out there, published in medical journals about red skin/topical steroid addiction withdrawal, yet no one knows about it?  How can doctor's leave medical school with out this knowledge of a very widely used drug? If they know about thinning of skin,which is the least of our worries, how do they not know about the addiction side of it? The doc's seem to realize if you do not take them your skin will get worse, but they don't question.....could the drug be the problem? They just add more steroids and up potency. And why when we go to a doctor and tell them of red skin, they look at us like monkey's are flying out of our arse's and insist we use the very drug that is killing our babies quality of life.   We ( the parents of the red skinners) are not doing this topical steroid withdrawal for fun!  The steroids stopped working on our healthy babies and started to make them very ill.  Kline would have had to have been on massive amounts of steroids to keep up with his addiction.  His "eczema" started off very mild, just in the hot spots and every time he flared on steroids it would cover more and more of his body.  When he got sick his skin would rash all over.  There were 2 times this year that we went in and the doctor thought he had scarlet fever, even though he tested negative for strep, which in hind sight I now know was his topical steroid addiction.  And when they figured out that it was not strep, the pediatrician reamed me a new one for not pumping him with steroids and antihistamines.  They never once stepped back and asked...... hey, could it be the steroids he has taken all of his life that are causing this problem?   No, they got mean with me, made me feel bad.  So, even though my gut was telling me to stop the steroids, I pushed through kline's burning and put them on him.  Why is there such an allegiance to these drugs?   I am not anti topical steroid, I just wish that I had been warned.  I hope that others are warned, that they can cause red skin, that your skin can become addicted to them, and that it could bring you to the very worst years of your life.   Kline's life has been put on hold because of this withdrawal....he is not a kid right now, he has very few moments where he is not consumed by his itchy monster.  He used to be the life of the party and now he can't even go to any parties.   I hope that this withdrawal will go fast!!!  And I hope that kline's suffering has a purpose, I hope that this is a warning to you all, the warning kline and I never got!   Be careful with your topical steroid use. Please do not over use or use for more than a few days.  If your doctor wants you too use long term or up the dose, question them and ask them too look into red skin syndrome.  Be proactive! I wish I had been. I would give anything if someone had told me this years ago.....sorry to be preachy! Ps Kline is 11 weeks of topical steroids today!!!!! Sleep well, Loren xoxoxoxoxoxooxoxox